Hail, Chesterfield
- When
- August 6, 1:21 PM EST to 1:24 PM EST
- Where
- Chesterfield County, 0.69 mi N of Cheraw
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.690, -79.880
Spotter reported hail up to the size of a quarter in Cheraw.
Scattered slow-moving thunderstorms developed, some of which produced wind damage, and some produced locally heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Scattered slow-moving thunderstorms developed, some of which produced wind damage, and some produced locally heavy rain and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 6, 8:58 AM EST, 4 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Columbia SC 958 AM EDT Thu Aug 6 2020 .SYNOPSIS... Increasing moisture along with an upper level trough will result in scattered showers and thunderstorms mainly during the afternoon and evening. Some drying over the weekend but temperatures will be above normal into next week. && .NEAR TERM /THROUGH TONIGHT/... Morning Update: Adjusted the grids to account for ongoing convection in the CSRA west of Augusta and for slow moving convection over the eastern Midlands. SPC has expanded the Maringal Risk for severe thunderstorms to now include the whole forecast area. Nearly all of the area also remains in a Marginal Risk in the Excessive Rainfall Outlook. Previous Discussion: The axis of an upper level trough will be west of the forecast area (FA) today, extending into the TN River Valley. At the surface, a weak inverted trough will be over the Carolina Piedmont. Surface convergence and moisture advection along and east of the trough will fuel afternoon convection. Surface based CAPE values from the CAMs, in particular the HRRR, may be overdone during the afternoon. The 00Z HRRR indicates a dewpoint depression of only around 10 degrees at 18Z which is in stark contrast to the 00Z GFS which has values near 30 degrees. We favored the ECMWF which is in between the two and suggests moderate potential instability from 1500 to 2500 J/kg of sbCAPE. The models are consistent with unseasonably high deep layer (0-6km) shear values of 20 to 30 kts, which would favor multicell structures, particularly to the north where the shear will be highest. The main threats from afternoon convection will be localized heavy rain and strong downburst winds. Given the moderate shear values, the potential for organized convection and severe weather may be higher than our typical summertime thunderstorms, especially if the CAMs are correct in suggesting strong instability. The chance for thunderstorms will continue into the evening and potentially overnight as a shortwave draws near the region. Although models indicate that the shortwave will lift north of the FA. High temperatures will be in the low to mid 90s today with lows overnight in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Friday and Friday night...Upper trough from the Great Lakes through the Tennessee Valley into Georgia moving east through the day. Weak front/boundary appears nearly stationary across the South Carolina Piedmont or Midlands to provide weak surface convergence. Moisture flux appears deepest to the east closer to the coast as tropical moisture spreads northeast around Bermuda high. Moderate instability expected with strongest instability across the eastern Midlands and Pee Dee. A more defined short wave trough may move through the area during peak heating with strongest lift to the north. Convection may focus near the stalled surface boundary but sea breeze may also be active. A few showers and thunderstorms possible in the morning but guidance pops suggest a focus of scattered showers and thunderstorms in the afternoon as short wave approaches and lingering into the overnight to the east. Model blends suggest temps at or above normal in the low to mid 90s and lows in the low to mid 70s. Pulse severe thunderstorms or a few multicells possible with damaging winds main threat. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Seasonable conditions or above normal temps are expected through the long term period as Bermuda high pressure develops. some drying noted over the weekend and boundary/front moves to the coast so showers and thunderstorms may be limited especially Saturday. Continued weak troughing at the surface expected near the area, with the moist southerly flow supporting scattered mainly diurnal convection each day. Moisture may increase late in the period. Near to just slightly above normal temperatures are expected through the period. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... Stratus IFR/MVFR ceilings and patchy fog developed across portions of the area impacting all TAF sites, and are expected to last through mid-to-late morning. Significant rainfall that occurred yesterday at AGS and DNL have added increased moisture along the Savannah River basin so have tempo'd lower conditions there. Thunderstorms will develop this afternoon in a warm, moist airmass. Convective coverage is expected to be high enough to warrant mention in the TAFs. Periodic restrictions from thunderstorms, including gusty winds, will be possible at all TAF sites through the evening. Although activity should diminish overnight, we cannot rule out a few lingering thunderstorms through the remainder of the TAF period. Expect light S or SE surface winds for much of the forecast period. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous Weather Outlook National Weather Service Columbia SC 356 AM EDT Thu Aug 6 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 356 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening especially across the north Midlands and Pee Dee. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Marginal risk of severe thunderstorms Friday afternoon and evening. Damaging winds are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Columbia SC
143 PM EDT Thu Aug 6 2020
GAZ077-SCZ035-061815-
Burke GA-Barnwell SC-
143 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 215 PM EDT....
At 142 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Millett, or 7 miles southeast of
Plant Vogtle, moving east at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Frequent cloud to ground lightning is also expected with this
thunderstorm.
Some locations in the path of this storm include...
Snelling and Girard.
LAT...LON 3295 8170 3312 8178 3331 8149 3312 8141
3316 8154 3310 8162 3305 8157 3306 8156
3304 8156 3305 8154 3304 8154
TIME...MOT...LOC 1742Z 250DEG 15KT 3306 8167
fwaSpecial Weather Statement
National Weather Service Columbia SC
203 PM EDT Thu Aug 6 2020
SCZ016-061845-
Chesterfield SC-
203 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 245 PM EDT....
At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or over Cheraw, moving
northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3460 7981 3456 7982 3452 8000 3469 8007
3475 7990 3468 7986 3466 7983 3465 7980
3464 7980 3461 7978
TIME...MOT...LOC 1803Z 245DEG 17KT 3466 7991
fwaThe Columbia radar (KCAE), 140 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
6 flash flood, 2 thunderstorm wind, 1 hail, 1 heavy rain, 1 lightning. Local standard time, as filed.
Spotter reported hail up to the size of a quarter in Cheraw.
SCHP reported trees down on Great Falls Hwy at Spring Park Rd. Time estimated.
SCHP reported a tree down on Hwy 200 at Hwy 97. Time estimated.
RCWINDS rain gage reported a total of 3.78 inches of rain. 3.66 inches fell in 90 minutes, and 2.50 inches fell in 60 minutes from around 1800 EDT (1700 EST) to around 1900 EDT (1800 EST).
SCDOT webcams showed Interstate 26 at mile marker 106 shutdown in both directions due to water flowing across the interstate.
Columbia FD reported several vehicles flooded in an apartment complex off Berryhill Rd, as Stoop Creek overflowed its banks.
Columbia FD reported a lightning strike that started a fire in the attic of a residence. No other details were available. Damage amount unknown.
Flooding at Churchill Apartments off St. Andrews Rd. Rising water moved about a dozen vehicles in the complex parking lot. No injuries.
Multiple vehicles were flooded in an apartment complex parking lot. The water did not reach the buildings.
Cars were flooded in the parking lot at Wood Ct. The water was reported to be four feet high.
Flood waters closed Corley Mill Rd where it crosses Twelve Mile Creek just NW of River Bluff HS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906355, 906356, 906357, 906380, 906359, 906372, 906373, 906361, 906362, 906365, 906367.